Funnel Cloud, Belmont
- When
- March 23, 4:13 PM EST
- Where
- Belmont County, Blainsville
- Reported by
- Public
- Coordinates
- 40.120, -80.880
A member of the public submitted a picture of a funnel cloud.
Numerous thunderstorms were able to form during the afternoon of March 23rd across eastern Ohio ahead of an occluded front. Although forecasts of instability and shear were sufficiently high for the issuance of a Tornado Watch, the levels of CAPE ended up being lower than anticipated, which blunted the overall severe threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Numerous thunderstorms were able to form during the afternoon of March 23rd across eastern Ohio ahead of an occluded front. Although forecasts of instability and shear were sufficiently high for the issuance of a Tornado Watch, the levels of CAPE ended up being lower than anticipated, which blunted the overall severe threat. One instance each of hail and high winds were reported, along with a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 23, 3:04 PM EST, 1 hour 9 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 404 PM EDT Wed Mar 23 2022 .SYNOPSIS... Showers and thunderstorms, some being severe, will plague the region through tonight with crossing low pressure. Unsettled weather will then persist through the remainder of the week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Overall forecast trend remains on track as initial shower area continues an ewd slide acrs the Upr OH Region. Incrg SE wind is expected through the day with a tightening sfc pressure gradient, with gusts around 40 mph especially where downsloping occurs in the Laurel Highlands. Severe potential for areas generally west of I 79 remains as diffluence and deep layer shear will increase through the afternoon as an embedded jet streak approaches. Buoyancy will also increase as higher sfc dewpoint are advected along and west of I 77 especially. Instability remains the biggest uncertainty, especially in the SPC Slight Risk/sct outlook across OH. However, the past few hours, there has been significant clearing in southwest PA and northwest WV that will generate greater surface heating, greater instability, and an environment more conducive to severe storms, and farther east than previously thought. The threat for today does include rotating storms given the degree of directional shear, so isolated tornados and hail are included, as well as the damaging gust potential. Concurrent with this, a Tornado Watch has been issued from 18Z today to 01Z tomorrow for portions of southwest PA, northwest WV, and eastern OH. Showers and thunderstorms should continue this evening as the occluded front crosses, but the severe threat will diminish with waning instability. Showers should gradually end overnight with exiting upper support after FROPA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Escalating rain chances are expected again later Thu, peaking on Fri, as another shortwave trough and associated sfc cold front approach and cross the region. Another approaching upr low tracking sewd from the upr Great Lakes should maintain rain and snow across the region Friday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Model ensembles indicate a longwave trough across the Ern CONUS through early next week, with periodic rain/snow chances and cooler temperatures. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Continued condition deterioration can be expected this afternoon and eve as an embedded shortwave spreads showers and storms acrs the area. In addition, a strengthening pressure gradient will support gusts of 20 to 35 kts acrs the region as well as some llvl wind shear concerns in prior to that mixing. Wind should gradually lax tonight as rain diminishes, with MVFR/IFR cigs and patchy fog development expected. .Outlook... Restrictions are likely again Fri/Sat with upper troughing. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous Weather Outlook National Weather Service Pittsburgh PA 240 PM EDT Wed Mar 23 2022 WVZ511-241845- Preston- 240 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. A few isolated storms could develop this afternoon/late evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-510-241845- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 240 PM EDT Wed Mar 23 2022 ...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013>016-022-023-073>076-WVZ512>514-241845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Eastern Preston-Western Tucker- Eastern Tucker- 240 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. A few isolated storms could develop this afternoon/late evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
316 PM EDT Wed Mar 23 2022
OHZ057-068-232000-
Noble OH-Muskingum OH-
316 PM EDT Wed Mar 23 2022
...A STRONG THUNDERSTORM WILL IMPACT MUSKINGUM AND NORTHWESTERN NOBLE
COUNTIES THROUGH 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Lexington, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Dresden,
Frazeysburg, Philo, Pleasant Grove, Fultonham, Norwich, Cannelville,
and High Hill.
This includes Interstate 70 in Ohio between mile markers 145 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.
&&
LAT...LON 3995 8221 3995 8220 4017 8219 4017 8207
4015 8172 3993 8173 3993 8169 3984 8169
3984 8161 3986 8158 3990 8158 3989 8154
3975 8169 3977 8207 3982 8208 3982 8217
3991 8216 3991 8221
TIME...MOT...LOC 1915Z 215DEG 43KT 3973 8212
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Wed Mar 23 2022
OHZ057-058-068-232030-
Guernsey OH-Noble OH-Muskingum OH-
342 PM EDT Wed Mar 23 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GUERNSEY...
SOUTHEASTERN MUSKINGUM AND NOBLE COUNTIES THROUGH 430 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterhill, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caldwell, Dudley, Pleasant City, Summerfield, Belle Valley,
Sarahsville, Dexter City, Harriettsville, Seneca Lake Park, and Wolf
Run State Park.
This includes Interstate 77 in Ohio between mile markers 18 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.
&&
LAT...LON 3992 8153 3989 8136 3979 8131 3971 8132
3970 8128 3959 8129 3960 8139 3961 8139
3962 8141 3963 8142 3963 8145 3965 8145
3965 8147 3958 8147 3959 8159 3966 8159
3967 8164 3975 8164 3976 8174
TIME...MOT...LOC 1942Z 228DEG 38KT 3956 8184
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT Wed Mar 23 2022
OHZ049-058-059-068-069-232100-
Guernsey OH-Monroe OH-Noble OH-Harrison OH-Belmont OH-
428 PM EDT Wed Mar 23 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HARRISON...
SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE...WESTERN BELMONT AND
NORTHEASTERN NOBLE COUNTIES THROUGH 500 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Caldwell, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Barnesville, Bethesda, Flushing, Quaker City, Senecaville, Belmont,
Holloway, Morristown, Summerfield, Sarahsville, Salesville, and
Somerton.
This includes Interstate 70 in Ohio between mile markers 190 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio.
&&
LAT...LON 3976 8142 3988 8153 4020 8126 4016 8097
3996 8093
TIME...MOT...LOC 2028Z 229DEG 33KT 3986 8141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
A member of the public submitted a picture of a funnel cloud.
Two large trees were reported to be blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014042, 1014044, 1014043.